Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Muscle relaxers and Rehab

FormerfireFFormerfire Posts: 148
edited 06/11/2012 - 8:27 AM in Exercise and Rehab
Hi! Does anyone have any tips on whether muscle relaxers are useful during rehab or not?

I have all sorts of spasming happening and its like my back is locking down all over the place. Every time the physio loosens something another muscle goes troppo and seizes up.

i took diazepam (valium) last night, but am wondering if this is a good idea, bad idea etc.

I would love it if you have any experience on this.


  • dilaurodilauro ConnecticutPosts: 9,842
    during and post therapy.. Though therapy really never stops, just the formal therapy does.
    Many times during therapy you will be moving parts of the body that were still for a period of time. Muscles start to burn and cramp up. Muscle relaxers help so much to eliminate or at least reduce those problems.

    There are many good muscle relaxers out there. I am a big fan of zanaflex. I've tried so many others, but zanaflex does everything I need it to. At the 4mg level it does make me very drowsy, so I cut it in half.
    Ron DiLauro Spine-Health System Administrator
    I am not a medical professional. I comment on personal experiences
    You can email me at: rdilauro@veritashealth.com
  • My NS has me take Soma as needed for muscle spasms. I would probably ask my doctor what he thinks of the spasms and go from there.

  • My doc was happy to give it to me. The PT isnt a big believer in any sort of medication, but I just cant pay to go to PT 3 times a week purely for spasming muscles.

    I am on day 3 of the relaxers and I actually think they are making a big difference. I will give it a week, then perhaps stop and see how it goes. It's nice not to be totally stiff and actually able to do some of the exercises.

    Thanks for your help
  • You should never quit cold turkey. Ask your doctor about weining yourself off. As for me, I take Soma for spasms and burning in muscles. This doesn't really make be drowsy, but it sure does relax me all over. Soma is especially good after having a four level ACDF.
  • Let me tell you from the voice of experience NEVER stop taking Valium on your own. Talk to your doctor first if you're considering it. I don't even suggest you "try it". It can be quite painful. Even after such a short time. I took Valium in the beginning for muscle spasms and it did work for a while. I had to be moved up to Soma because the valium did not give me enough relief. I however couldn't take the Soma because I need to be a functioning human being and I couldn't while taking Soma 3 times a day or even just at night. So now we're going to try something new. It's called Skelaxin. It's yet another new drug to me and I haven't had it filled yet since he just wrote it yesterday. But please please DO NOT stop taking your Valium without consulting your doctor. My PCP had to put me back on Valium because of the withdrawal symptoms that I had from suddenly stopping it. Now it works great for my PTSD and I am hoping that Skelaxin and deep tissue massage are the answers for my shoulder pain.
  • What are the withdrawal symptoms?

    The valium is working a treat. I take 2 at night....totally relaxed, much less pain the next day.

    I was going to take it for a week then stop and see how it goes....but sounds like that is a bad idea????
  • Hi again......so I have been in pain still even with the valium and went to PT tonight. Good news and Bad.

    The good news is the valium is doing its job and stopping the spasms, the bad news, the pain is still very evident. So they are able to say that its the facet joint now ceasing up with inflammation, so I need book in for an injection.

    But after the last traumatic experience with one of those jolly nerve root injections they will have to put me under to get me to go through this one.

    They hope that will get me pain free and able to actually rehab.

  • wonderful, another month till i can see the neuro prior to getting a facet joint injection. I am grumpy today, sorry all
  • They are very beneficial, esp. when going through PT. I was on Valium, and when the rx ran out I switched to zanaflex and I had no withdrawals. I did take Soma for a while but it was changed. I heard some doctors believe Soma becomes more addictive when used in conjunction with hydrocodone (Norco,Lortab,Vicodin).
Sign In or Register to comment.